Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 5, 2013, 4:41 PM MDT for Kane County, San Juan County, Utah. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2013, 4:41 PM MDT (22:41 UTC)
- Expired
- Jul 5, 2013, 5:30 PM MDT
- In force
- 49 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 153 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
087 WUUS55 KSLC 052241 SVRSLC UTC025-037-052330- /O.NEW.KSLC.SV.W.0003.130705T2241Z-130705T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 441 PM MDT FRI JUL 5 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN KANE COUNTY IN UTAH SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH * UNTIL 530 PM MDT * AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF BIG WATER...OR 18 MILES NORTHWEST OF PAGE...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE... LAKE POWELL AND THE GREATER GLEN CANYON NATIONAL RECREATION AREA. A WIND GUST TO 64 MPH WAS REPORTED AT BULLFROG MARINA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FRIDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING. && LAT...LON 3745 11068 3702 11122 3700 11165 3720 11171 TIME...MOT...LOC 2240Z 247DEG 16KT 3715 11156 $$ MPS
2 follow-up statements
392 WWUS55 KSLC 052301 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 501 PM MDT FRI JUL 5 2013 UTC025-037-052330- /O.CON.KSLC.SV.W.0003.000000T0000Z-130705T2330Z/ SAN JUAN UT-KANE UT- 501 PM MDT FRI JUL 5 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR SOUTHEASTERN KANE AND SOUTHWESTERN SAN JUAN COUNTIES... AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 11 MILES EAST OF BIG WATER...OR ABOUT 19 MILES NORTH OF PAGE...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE... WAHWEAP CREEK...WARM CREEK AND LAST CHANCE CREEK IN GLEN CANYON LAKE POWELL PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 3745 11068 3702 11122 3700 11165 3720 11171 TIME...MOT...LOC 2300Z 247DEG 16KT 3718 11146 $$ MPS
938 WWUS55 KSLC 052329 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 529 PM MDT FRI JUL 5 2013 UTC025-037-052339- /O.EXP.KSLC.SV.W.0003.000000T0000Z-130705T2330Z/ SAN JUAN UT-KANE UT- 529 PM MDT FRI JUL 5 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KANE AND SOUTHWESTERN SAN JUAN COUNTIES WILL EXPIRE AT 530 PM MDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAHWEAP...WARM CREEK AND LAST CHANCE DRAINAGES IN GLEN CANYON NATIONAL RECREATION AREA UNTIL 8 PM. LAT...LON 3745 11068 3702 11122 3700 11165 3720 11171 TIME...MOT...LOC 2329Z 247DEG 16KT 3723 11131 $$ MPS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:24 PM MDT, 17 minutes earlier.
Area forecast discussion, Jul 5, 4:24 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 424 PM MDT FRI JUL 5 2013 .SYNOPSIS...THE UPPER HIGH CENTER OVER THE DESERT SOUTHWEST WILL REMAIN TO THE SOUTH AND EAST THROUGH THE WEEKEND. A MOIST AND SOMEWHAT UNSTABLE AIRMASS OVER UTAH THROUGH THE WEEKEND WILL DRY BEGINNING EARLY NEXT WEEK. && .DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN AND NORTHWESTERN UTAH THIS AFTERNOON. THE SPC MESOSCALE ANALYSIS SHOWS A LINGERING AREA OF CIN ACROSS CENTRAL UTAH AND ALONG THE WASATCH FRONT. IF THIS CIN IS OVERCOME...GOOD DYNAMICS ARE IN PLACE FOR STRONG STORMS TO DEVELOP ACROSS NORTHERN UTAH THIS EVENING. THE SPC MESOSCALE ANALYSIS SHOWS AN AREA IN EXCESS OF 1000 J/KG OF CAPE ACROSS NORTHERN UTAH...AS WELL AS 40 KNOTS OF EFFECTIVE BULK SHEAR AND OVER AN INCH OF PW. MODELS SHOW ENERGY ASSOCIATED WITH A DISTURBANCE MOVING INTO THE PACIFIC NORTHWEST CROSSING THROUGH NORTHERN UTAH THIS EVENING. SUSPECT THAT THIS WILL CAUSE CONVECTION TO CONTINUE INTO THE EVENING AND OVERNIGHT. THERE IS THE POTENTIAL FOR STRONG WINDS AND LARGE HAIL WITH THESE STORMS...AS WELL AS HEAVY RAIN. ACROSS SOUTHERN UTAH...CONVECTION IS MORE DIURNAL IN NATURE...AND WILL END THIS EVENING WITH THE LOSS OF DAYTIME HEATING. MOISTURE WILL REMAIN IN PLACE OVER THE FORECAST AREA THROUGH THE WEEKEND. HOWEVER...AS HIGH PRESSURE EXPANDS NORTH AND WEST EARLY NEXT WEEK...A DRYING TREND WILL BEGIN MONDAY AND TUESDAY. MODELS SUGGEST THAT MOISTURE WILL RETURN TO THE FORECAST AREA LATE NEXT WEEK. && .AVIATION...MAIN CONCERN DURING THE TAF PERIOD AT THE SLC TERMINAL IS THE THREAT OF CONVECTION. WATCHING DEVELOPMENT ACROSS EASTERN NEVADA AND FAR WESTERN UTAH AT THIS TIME. SHOULD THE CONVECTION EVOLVE AS EXPECTED...THERE IS A 50 PERCENT CHANCE OF GUSTY/ERRATIC OUTFLOW WINDS AND A 20 PERCENT CHANCE OF A THUNDERSTORM IMPACTING THE TERMINAL AFTER 00Z. OTHERWISE OUTSIDE OF CONVECTION...NORTH WINDS WILL SWITCH TO THE SOUTHEAST DRAINAGE OVERNIGHT. && .FIRE WEATHER...THE FIRE DISTRICT WILL REMAIN OVER WEAK HIGH PRESSURE THROUGH THE WEEKEND WITH A GOOD DEAL OF EMBEDDED MOISTURE. ENOUGH INSTABILITY WILL REMAIN IN PLACE FOR SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...WITH SOME ACTIVITY LINGERING INTO THE OVERNIGHT HOURS. WETTING RAINS ARE POSSIBLE WITH ANY STORMS THAT DEVELOP. A DRIER AIR MASS WILL MOVE IN FOR THE EARLY TO MIDDLE PART OF NEXT WEEK AS HIGH PRESSURE STRENGTHENS...DECREASING THE THREAT OF SHOWERS AND THUNDERSTORMS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...HOSENFELD FIRE WEATHER...TRAPHAGAN AVIATION...ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 5, 6:00 AM MDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 600 AM MDT FRI JUL 5 2013 UTZ001>016-019>021-517-518-WYZ021-061200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 600 AM MDT FRI JUL 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGERING OVER THE EASTERN PORTION OF THE OUTLOOK AREA EARLY THIS MORNING. SHOWERS AND THUNDERSTORMS SHOULD APPEAR ONCE AGAIN ACROSS MAINLY WESTERN AND NORTHERN UTAH AGAIN LATE THIS AFTERNOON...AND ON THROUGH THE OVERNIGHT HOURS. LOCALLY HEAVY RAIN WILL ACCOMPANY THE THUNDERSTORM ACTIVITY TONIGHT. TEMPERATURES ACROSS THE OUTLOOK AREA WILL BE COOLER TODAY ALTHOUGH TRIPLE DIGIT READINGS ARE STILL EXPECTED ACROSS THE FAR SOUTH AND SOUTHEAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN SCATTERED ACROSS THE OUTLOOK AREA THIS WEEKEND. DRIER AIR WILL MOVE THROUGH MUCH OF THE GREAT BASIN EARLY NEXT WEEK. THIS DRIER AIR WILL WILL BRING A NOTABLE DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY THROUGH MIDWEEK. TEMPERATURE WILL ALSO CLIMB AGAIN ACROSS THE OUTLOOK AREA...WITH MANY LOCATIONS RETURN TO THE TRIPLE-DIGITS BY THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jul 5, 12:55 PM MDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1255 PM MDT FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLASH FLOOD 1 W ALTA 40.58N 111.64W
07/05/2013 SALT LAKE UT DEPT OF HIGHWAYS
SEVERAL ROCK AND MUDSLIDES OCCURED IN LITTLE COTTONWOOD
CANYON OVERNIGHT DUE TO HEAVY RAINFALL.
ROCK...DIRT...SHRUBBERY...TREES AND WATER PASSED OVER THE
ROADWAY FROM THE ENTRANCE OF SNOWBIRD SKI RESORT TO THE
MOUTH OF THE CANYON. LITTLE COTTONWOOD CANYON ROAD CLOSED
FOR GREATER THAN 12 HOURS FOR CLEANUP.
&&
ROGOWSKIThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:05 PM MDT | Special Weather Statement | SLC | Box Elder | 55 min |
| Jul 4, 10:47 PM MDT | Special Weather Statement | SLC | Box Elder, Tooele | 58 min |
| Jul 4, 11:04 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 41 min |
| Jul 5, 12:03 AM MDT | Flash Flood Warning | SLC | Juab, Millard | 3 hr |
| Jul 5, 12:05 AM MDT | Special Weather Statement | SLC | Davis, Salt Lake, Weber | 55 min |
| Jul 5, 4:42 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 78 min |
| Jul 5, 4:56 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 5, 5:24 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Utah | 96 min |
| Jul 5, 5:30 PM MDT | Special Weather Statement | SLC | Davis | 75 min |
| Jul 5, 5:45 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 75 min |
| Jul 5, 5:59 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Weber | 76 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.